Alert archive / Colorado / Blowing Dust Advisories in 2014

Blowing Dust Advisory 10, NWS Pueblo, CO

March 17, 20147 counties in Colorado

NWS Pueblo, CO issued this blowing dust advisory at Mar 17, 2014, 5:56 PM MDT for 7 counties in Colorado. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2014, 5:56 PM MDT (23:56 UTC)
Expired
Mar 17, 2014, 8:00 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4408 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this blowing dust advisory went out at Mar 17, 3:22 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 17, 3:22 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT MON MAR 17 2014

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 330 PM MDT MON MAR 17 2014

...LOTS OF WIND NEXT 24H...

CURRENTLY...MANY LOCATIONS HAVE BEGUN TO "RED FLAG" ACROSS THE
PLAINS AS WINDS WERE GUSTING OVER 25 MPH AND RH VALUES WERE WELL
BELOW 15% (MOST RH VALUES IN SINGLE DIGITS).  ALL DWPTS OVER THE
PLAINS WERE IN THE SINGLE DIGITS OR NEGATIVE VALUES. DENSE HIGH
CLOUDS OVER THE AREA EARLIER THIS MORNING ARE MOVING SLOWLY EAST.
TEMPS OVER THE PLAINS WERE GENERALLY AOA 70F AT 2 PM.

REST OF TODAY...

SHORT RANGE GUIDANCE INDICATES WINDS WILL CONTINUE TO INCREASE OVER
THE REGION AND EXPECT WINDS WILL BE GUSTING TO 35KNT OR MORE OVER
THE PLAINS BY MID AFTERNOON. WINDS AT KALS AND MONARCH PASS WERE
35KT AND 50KT RESPECTIVELY LAST HOUR. RED FLAG CONDITIONS WILL
INTENSIFY AS THE AFTERNOON PROGRESSES. CLOUDS WILL GRADUALLY
DECREASE OVER THE PLAINS WHILE INCREASING OVER THE CONTDVD. SNOW
WILL DEVELOP OVER THE CONTDVD...ESPECIALLY C MTN AREAS...BY LATER
TODAY.

TONIGHT...

WINDS WILL KEEP UP DURING THE EARLY EVENING BUT WILL ONLY DECREASE
SOMEWHAT DURING THE LATE EVENING BEFORE PICKING UP AND BECOME RATHER
STRONG BY SUNRISE. THIS IS IN RESPONSE TO TIGHT SHORT WAVE MOVING
ACROSS EXTREME SE CO. VERY TIGHT GRADIENT ALOFT WILL ALLOW WINDS OF
60 TO 65 KNTS TO DEVELOP ACROSS NE CO TONIGHT AND GRADUALLY MOVE SSE
WITH TIME. IT WILL BE VERY WINDY FOR TOMORROW MORNINGS RUSH HOUR
ACROSS MANY AREAS OF THE PLAINS.

SNOW AND BLOWING SNOW WILL CONTINUE OVER THE CENTRAL MTNS TONIGHT.
OVERALL ACCUMS WILL BE 2-4" WITH LOCALLY HEAVIER AMOUNTS ON NW
SLOPES.

TUESDAY...

HIGH WIND WATCH ISSUED FOR AREAS GENERALLY EAST OF PUEBLO AND
TRINIDAD. GUIDANCE INDICATES THE STONGEST WINDS WILL DROP DOWN THE
FAR E PLAINS ON THE BACKSIDE OF THE UPPER LOW DURING MID DAY AND
MOVE EAST AS THE AFTERNOON PROGRESSES. WE WILL SEE STRONG WINDS AND
BLOWING DUST ON THE PLAINS TOMORROW. THE QUESTION IS HOW STRONG?
BELIEVE THE GREATEST CHANCE OF WINDS EXCEEDING HIGH WIND WARNING
CRITERIA WILL OCCUR ACROSS KIOWA AND PROWERS COUNTIES. I AM ALSO
CONCERNED THE NORTHEAST SECTIONS OF EL PASO COUNTY MAY ALSO SEE HIGH
WIND CRITERIA TOMORROW...BUT WILL ALLOW LATER SHIFTS TO LOOK AT DATA
AND UPGRADE THIS AREA IF NEEDED.

PERIODS OF SNOW WILL CONTINUE OVER THE C MTNS TOMORROW. WE WILL
LIKELY ALSO SEE SNOW SHOWERS OVER THE S MTNS AND PIKES PEAK AREA
DURING THE AFTERNOON AS AREA IS FCST TO BECOME QUITE UNSTABLE. SOME
LIGHT WIND DRIVEN SNOW WILL ALSO BE POSSIBLE ON THE PALMER
DVD...ESPECIALLY DURING THE EARLY AFTERNOON TIME PD. \/HODANISH

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 320 PM MDT MON MAR 17 2014

METEOROLOGICAL ISSUES DURING THE LONGER TERM INCLUDE INCREASED
PRECIPITATION CHANCES FROM TUESDAY NIGHT INTO POSSIBLY EARLY
WEDNESDAY AND THEN AGAIN DURING THE WEEKEND...GUSTY WINDS AS
WELL AS ELEVATED FIRE WEATHER THREAT AT TIMES AND TEMPERATURES.

RECENT LONGER TERM COMPUTER SIMULATIONS...REAL-TIME DATA AND
FORECAST MODEL SOUNDINGS INDICATE THAT WINDS WILL BE ON A
DECREASING TREND TUESDAY NIGHT WHILE PRECIPITATION WILL BE
POSSIBLE OVER PORTIONS OF THE INTERSTATE 25 CORRIDOR...EASTERN
MOUNTAINS AND THE CENTRAL MOUNTAINS FROM TUESDAY NIGHT INTO
POSSIBLY EARLY WEDNESDAY MORNING AS AN UPPER LEVEL
DISTURBANCE IMPACTS THE REGION.

THE FORECAST DISTRICT SHOULD THEN EXPERIENCE TRANQUIL
METEOROLOGICAL CONDITIONS FROM LATER WEDNESDAY INTO AT
LEAST FRIDAY AS GENERALLY DRY ZONAL UPPER FLOW DEVELOPS
OVER SOUTHERN COLORADO.  AT THIS TIME...IT APPEARS THAT AN
ELEVATED FIRE WEATHER THREAT MAY DEVELOP OVER SECTIONS
OF THE FORECAST DISTRICT BY THURSDAY AFTERNOON.

NEXT ROUND OF UNSETTLED AND COOLER CONDITIONS SHOULD THEN BE
EXPERIENCED BY THIS WEEKEND AS NEXT UPPER SYSTEM MOVES IMPACTS THE
CWFA. WARMEST CONDITIONS OF THE LONGER TERM SHOULD BE NOTED ON
THURSDAY...WHILE COOLEST TEMPERATURES ARE ANTICIPATED DURING THE
WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 320 PM MDT MON MAR 17 2014

WINDS WILL BE PRIMARY CONCERN AT THE TAF SITES NEXT 24H. WINDS WILL
BE GUSTY FROM THE WEST TODAY AND THIS EVENING. G35KTS ARE LIKELY.
SOME BLOWING DUST WILL BE POSSIBLE...ESPECIALLY FARTHER EAST OVER
THE PLAINS. WINDS WILL RELAX SOMEWHAT TONIGHT BUT WILL INCREASE
DURING THE EARLY MORNING HOURS AND BECOME QUITE STRONG AFTER SUNRISE
TOMORROW. G45KT+ WILL BE POSSIBLE DURING THE MORNING AND EARLY
AFTERNOON AT THE TAF SITES. WIND WILL SLOWLY DECREASE DURING THE MID
AND LATE AFTERNOON TIME PERIOD AS THE STORM OVER SW NEB MOVES EAST.
EXCEPT FOR THE POSSIBILITY OF BLOWING DUST RESTRICTING
VIS...CONDITIONS SHOULD BE VFR NEXT 24H.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ222-226>237.

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR COZ089-093>099.

&&
Hazardous weather outlook, Mar 17, 6:12 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
612 AM MDT MON MAR 17 2014

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
612 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND DRY CONDITIONS TODAY WILL RESULT IN HIGH FIRE
DANGER...AND AREAS OF BLOWING DUST ACROSS THE EASTERN COLORADO
PLAINS...INCLUDING THE INTERSTATE 25 CORRIDOR.

SOME SNOW SHOWERS WILL DEVELOP THIS AFTERNOON OVER THE CENTRAL
COLORADO MOUNTAINS...AND WILL CONTINUE INTO TONIGHT. ONE TO THREE
INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO CROSS THE REGION
TUESDAY...BRINGING AROUND AN INCH OF NEW SNOW TO THE EASTERN SAN
JUAN...LA GARITA AND SANGRE DE CRISTO MOUNTAINS. HOWEVER...THE
CONTINENTAL DIVIDE MAINLY NORTH OF MONARCH PASS...AS WELL AS PIKES
PEAK...WILL HAVE A BETTER CHANCE AT GETTING SOME SNOW...WITH 2 TO
4 TOTAL INCHES POSSIBLE BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTER WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE CENTRAL COLORADO
MOUNTAINS.

28/27

In the hours before

Local storm report, Mar 17, 5:11 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT MON MAR 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
03/17/2014  M69 MPH          LAS ANIMAS         CO   ASOS

            TAD ASOS.

&&

KLT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:27 PM MDTHigh Wind WatchPUBBaca, Bent, Crowley, Kiowa, Las Animas, Otero and 1 more6 hr

Nearby

Blowing Dust Advisories in Colorado, 2014Every blowing dust advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.